Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

How to take midodrine for POTS and still take a daily nap?

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by Scotty81, Jul 3, 2016.

  1. Scotty81

    Scotty81

    Messages:
    61
    Likes:
    8
    My 23-year old daughter was diagnosed with neuropathic POTS. She tried Florinef, at 1/4 of the smallest dose, and she took it in the mornings, but she had terrible insomnia from it. It also took about 2 weeks for those side effects to fully go away.

    Her doctor recently prescribed midodrine as an alternative. (She is already doing the standard non-pharmacological treatments of increased salt, water, raising the bed, wearing compression stockings, etc.). Midodrine's warnings on the drug say not to lie down after taking a dose. My daughter is still suffering from fatigue (from POTS and other issues), so she is wondering how to fit in taking midodrine with an afternoon nap that she has to preserve what little energy she has.

    I saw somewhere that one person just avoids the afternoon dose (to avoid having their blood pressure increased while laying down). While I understand the goal of avoiding this potentially dangerous side effect, wouldn't midodrine's benefits be diminished if one skips an afternoon dose? My daughter's blood pressure is typically around low 90's over low 60's. On one hand, if her blood pressure increases while laying down, it might just rise to normal levels. On the other hand, that's not something that we'd want to take a chance on.

    Even though my daughter intends to start and increase her dosage slowly of midodrine, I wondered if anyone else has taken a nap while on this drug, and what their experiences have been.

    Thanks in advance.
    Scotty81
     
  2. Never Give Up

    Never Give Up Collecting improvements, until there's a cure.

    Messages:
    956
    Likes:
    3,952
    Napping can be done in an upright position.
     
  3. Kati

    Kati Patient in training

    Messages:
    5,466
    Likes:
    19,595
    Hi @Scotty81 great question! I may not have an answer but I can share my experience
    My cardiologist didn't seem to mind whether I was laying down after taking midodrine. If she has a prescription for taking it several time a day, I'd suggest she takes it before being most active or upright.

    Personally the side effects accumulate if I take it more than once a day, so I take my dose around noon. i am most active ine afternoon (shower, going out for groceries). Exceptionally I would take another dose if I had to be upright for prolonged periods, such as if I had to take a flight or something.

    Personally I have had more gains with Atenolol than Midodrine as it regulated my heart rate much better.

    Best wishes.
     
    actup and ahimsa like this.
  4. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,383
    Likes:
    21,553
    Albuquerque
    Responses to midodrine are very individual and even for one individual, the response can change. I had a very bad episode with midodrine--BP rising dangerously even while upright. I had to stop taking it. Doctors often say that if you are taking this drug you should monitor your BP frequently.
     
    actup and ahimsa like this.
  5. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,530
    Likes:
    24,601
    USA
    My cardio and all of my docs have confirmed I can lie flat and even nap with Midodrine after we established it does not raise my BP much vs. improve my breathing by some other mechanism (we think bringing more blood to the apex of my lungs when I stand?)

    However if I know I will be lying in bed the entire day, I skip the Midodrine and notice no difference. I cannot stand or walk but on days I am going out with wheelchair or will be out of bed all day, I take the Midodrine 2-3x a day.

    At this point it has become like a benign sugar pill to me with no real benefit but also nothing negative. Am wondering if I need to increase the dose again?

    Bottom line, all my docs said okay to lie down once it was clear it didn't raise my BP too high. Without it, my BP is around 80/50 and with it, it can be 100 systolic but usually still 90's so we know I am okay to lie down. But of course confirm with your own doc b/c I am not normal with anything and not a good baseline!
     
    ahimsa likes this.

See more popular forum discussions.

Share This Page